Minnesota, 2023

Hail in Minnesota, July 3, 2023

July 3, 2023 · NWS MPX · 7 events in 2 counties and zones

A cluster of thunderstorms developed across eastern Minnesota and western Wisconsin. A few of the stronger storms produced some large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms developed across eastern Minnesota and western Wisconsin. A few of the stronger storms produced some large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 5:22 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 3, 5:22 PM CST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Mon Jul 3 2023

.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023

KEY MESSAGES:

- Scattered strong storms this afternoon and evening, especially MSP
  metro and northeast into WI. Wind is the primary threat.

- More widespread showers and storms on Tuesday across the entire
  area, with a higher threat for strong/severe storms.

A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.

More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.

By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 3 2023

A cluster of multicell thunderstorms will continue making its way
across Wisconsin this evening. Should only have VCTS impacts for RNH
at this point and arrive at EAU later this evening. After these
storms pass it will be a mostly quiet VFR night with light winds.
Tomorrow morning a line of storms in the Dakotas could make its way
into western Minnesota, so kept the tempo groups in for that. Past
that the next round of more widespread thunderstorms would be
tomorrow evening. When thunderstorms pass through expect MVFR with
periods of IFR during the heaviest rain.

KMSP... For the rest of today into tomorrow morning storms should
remain away from the terminal area. Gusty winds again tomorrow
afternoon with thunderstorms once again possible tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
     Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
     Wright.

WI...None.
&&

DISCUSSION...DPH
AVIATION...NDC
Hazardous weather outlook, Jul 3, 2:01 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Mon Jul 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be severe with large hail and damaging winds,
especially across southern Minnesota into western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening across much of the area. Large hail, damaging winds,
and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 4:02 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Mon Jul 3 2023

WIZ014-015-025-032300-
Polk WI-Barron WI-Dunn WI-
502 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern Dunn,
southwestern Barron and southeastern Polk Counties through 600 PM
CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or 26 miles northwest of Menomonie, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Prairie Farm and Ridgeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4512 9184 4512 9215 4521 9216 4521 9229
      4530 9225 4530 9184
TIME...MOT...LOC 2202Z 275DEG 16KT 4523 9218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 3, 4:16 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     3 SW Deer Park          45.15N 92.43W
07/03/2023                   St. Croix          WI   Public

            Report from mPING: Trees uprooted or
            snapped, time estimated based on radar.

0500 PM     Tstm Wnd Dmg     3 E Clear Lake          45.25N 92.21W
07/03/2023                   Polk               WI   Trained Spotter

            Report of a 18 to 20 inch tree uprooted.

&&
Local storm report, Jul 3, 4:19 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             2 W Roberts             44.98N 92.60W
07/03/2023  E0.75 inch       St. Croix          WI   Public

            Report from mPING: Dime (0.75 in.).

&&

NDC
Special weather statement, Jul 3, 4:56 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Mon Jul 3 2023

WIZ023-025-032345-
St. Croix WI-Dunn WI-
556 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern Dunn
and east central St. Croix Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 19 miles northeast of River Falls, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Glenwood City, Knapp and Boyceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4496 9243 4512 9240 4514 9199 4492 9202
TIME...MOT...LOC 2255Z 272DEG 16KT 4503 9230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 3, 5:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Mon Jul 3 2023

WIC095-109-040030-
St. Croix-Polk-
601 PM CDT Mon Jul 3 2023

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

St. Croix...Polk...

* Until 730 PM CDT.

* At 601 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  New Richmond, Amery, St. Croix Falls, Baldwin, Hammond, Roberts,
  Woodville, Glenwood City, Clear Lake, Clayton, Star Prairie and
  Forest.

LAT...LON 4540 9216 4517 9216 4512 9215 4512 9213
      4492 9214 4493 9262 4540 9263

CTG
Local storm report, Jul 3, 5:25 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Rain             3 NNW Hammond           45.01N 92.45W
07/03/2023  M2.13 inch       St. Croix          WI   Trained Spotter

            1-hour rainfall total.

&&

CTG

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Chisago

When
July 3, 5:27 PM CST to 5:32 PM CST
Where
Chisago County, 1.46 mi NNE of Taylors Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.440, -92.660

Hail, Dakota

When
July 3, 7:33 PM CST to 7:38 PM CST
Where
Dakota County, 0.69 mi N of Hastings
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -92.850

Hail, Dakota

When
July 3, 7:45 PM CST to 7:50 PM CST
Where
Dakota County, 3.26 mi ENE of Lakeville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.690, -93.190

Hail, Dakota

When
July 3, 7:52 PM CST to 7:57 PM CST
Where
Dakota County, 2.29 mi NNE of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -93.130

Hail, Dakota

When
July 3, 7:55 PM CST to 8:05 PM CST
Where
Dakota County, 3.6 mi SW of Rosemount
Measured
1.75 in hail
Reported by
Public
Coordinates
44.700, -93.190

Hail of 1.5 to almost 2.0 iches fell from 855 PM TO 905 PM CDT.

Hail, Dakota

When
July 3, 8:08 PM CST to 8:13 PM CST
Where
Dakota County, 1.63 mi ENE of Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.220

Hail, Dakota

When
July 3, 8:10 PM CST to 8:15 PM CST
Where
Dakota County, 2.54 mi NW of Farmington
Measured
1.5 in hail
Reported by
Public
Coordinates
44.660, -93.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122356, 1122357, 1122358, 1122360, 1122362, 1122363, 1122364.